Israel Journal of Mathematics

, Volume 87, Issue 1–3, pp 289–324 | Cite as

Amenability of Banach algebras of compact operators

  • N. Grønbæk
  • B. E. Johnson
  • G. A. Willis


In this paper we study conditions on a Banach spaceX that ensure that the Banach algebraК(X) of compact operators is amenable. We give a symmetrized approximation property ofX which is proved to be such a condition. This property is satisfied by a wide range of Banach spaces including all the classical spaces. We then investigate which constructions of new Banach spaces from old ones preserve the property of carrying amenable algebras of compact operators. Roughly speaking, dual spaces, predual spaces and certain tensor products do inherit this property and direct sums do not. For direct sums this question is closely related to factorization of linear operators. In the final section we discuss some open questions, in particular, the converse problem of what properties ofX are implied by the amenability ofК(X).


Banach Space Tensor Product Banach Algebra Approximation Property Approximate Identity 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A&F]
    A. Arias and J. Farmer,On the primarity of tensor products of ℓ p-spaces, manuscript in preparation.Google Scholar
  2. [B&D]
    F. F. Bonsall and J. Duncan,Complete Normed Algebras, Springer-Verlag, Berlin, Heidelberg, 1973.zbMATHGoogle Scholar
  3. [C&K]
    P. G. Casazza and N. J. Kalton,Notes on approximation properties in separable Banach algebras, inGeometry of Banach Spaces, Conference Proceedings (Strobl Austria 1989), London Math. Soc. Lecture Notes Series, Vol. 158, 1991, pp. 49–63.MathSciNetGoogle Scholar
  4. [D&U]
    J. Diestel and J. J. Uhl,Vector Measures, Math. Surveys, No. 15, Amer. Math. Soc., 1977.Google Scholar
  5. [D]
    P. G. Dixon,Left approximate identities in algebras of compact operators on Banach spaces, Proc. Royal Soc. Edinburgh104A (1989), 169–175.MathSciNetGoogle Scholar
  6. [Ga]
    D. J. H. Garling,Symmetric bases of locally convex spaces, Studia Math.30 (1968), 163–181.zbMATHMathSciNetGoogle Scholar
  7. [G&M]
    W. T. Gowers and B. Maurey,The unconditional basic sequence problem, preprint.Google Scholar
  8. [Gr]
    A. Grothendieck,Résumé de la théorie métrique des produits tensoriels topologique, Bol. Soc. Mat. São Paulo8 (1953), 1–70.MathSciNetGoogle Scholar
  9. [G&W]
    N. Grønbæk and G. A. Willis,Approximate identities in Banach algebras of compact operators, to appear in Can. Math. Bull.Google Scholar
  10. [Haa]
    U. Haagerup,All nuclear C*-algebras are amenable, Invent. Math.74 (1983), 305–319.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [J]
    B.E. Johnson,Cohomology in Banach algebras, Mem. Amer. Math. Soc.127 (1972), 1–96.Google Scholar
  12. [Jo1]
    W.B. Johnson,Factoring compact operators, Israel J. Math.9 (1971), 337–345.zbMATHCrossRefMathSciNetGoogle Scholar
  13. [Jo2]
    W.B. Johnson,A complementary universal conjugate space and its relation to the approximation property, Israel J. Math.13 (1972), 301–310.CrossRefMathSciNetGoogle Scholar
  14. [J,R&Z]
    W.B. Johnson, H.P. Rosenthal and M. Zippin,On bases, finite-dimensional decompositions and weaker structures in Banach spaces, Israel J. Math.9 (1971), 488–506.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [K&P]
    M. I. Kadec and A. Pełczyński,Bases, lacunary sequences and complemented subspaces in the spaces L p, Studia Math.21 (1962), 161–176.zbMATHMathSciNetGoogle Scholar
  16. [Li]
    M. J. Liddell,Separable topological algebras I, Trans. Amer. Math. Soc.195 (1974), 31–59.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [L&P]
    J. Lindenstrauss and A. Pełczyński, Absolutely summing operators inL p-spaces and their applications, Studia Math.29 (1969), 275–326.Google Scholar
  18. [L&R]
    J. Lindenstrauss and H. P. Rosenthal, TheL p-spaces, Israel J. Math.7 (1969), 325–349.zbMATHMathSciNetGoogle Scholar
  19. [L&T]
    J. Lindenstrauss and L. Tzafriri,Classical Banach Spaces I, Springer-Verlag, Berlin, Heidelberg, 1977.zbMATHGoogle Scholar
  20. [L&T II]
    J. Lindenstrauss and L. Tzafriri,Classical Banach Spaces II, Springer-Verlag, Berlin, Heidelberg, 1979.zbMATHGoogle Scholar
  21. [Ly]
    Z.A. Lykova,On conditions for projectivity of completely continuous operators, Vest. Mosk. Univ. ser. mat. mekh.4 (1979), 8–13.MathSciNetGoogle Scholar
  22. [P]
    A. Pełczyński,Any separable Banach space with the bounded approximation property is a complemented subspace of a Banach space with a basis, Studia Math.40 (1971), 239–242.MathSciNetGoogle Scholar
  23. [Pie]
    A. Pietsch,Operator Ideals, North-Holland, Berlin, 1980.zbMATHGoogle Scholar
  24. [Pis]
    G. Pisier,Factorization of Linear Operators and Geometry of Banach Spaces (Regional Conference Series in Mathematics, No. 60), Amer. Math. Soc., Providence, Rhode Island, 1986.Google Scholar
  25. [Pit]
    H. R. Pitt,A note on bilinear forms, J. London Math. Soc.11 (1936), 174–180.zbMATHCrossRefGoogle Scholar
  26. [Sa]
    C. Samuel,Bounded approximate identities in the algebra of compact operators in a Banach space, Proc. Amer. Math. Soc.177 (1993), 1093–1096.CrossRefMathSciNetGoogle Scholar
  27. [Sh]
    M. V. Sheinberg,A characterization of the algebra C(Ω)in terms of cohomology groups, Uspekhi Matem. Nauk32 (1977), 203–204.Google Scholar
  28. [Si]
    I. Singer,Bases in Banach spaces I, Springer-Verlag, Berlin-Heidelberg, 1970.zbMATHGoogle Scholar
  29. [Sz]
    A. Szankowski,B(H) does not have the approximation property, Acta. Math.147 (1981), 89–108.zbMATHCrossRefMathSciNetGoogle Scholar
  30. [W]
    G.A. Willis,The compact approximation property does not imply the approximation property, Studia Math.103 (1992), 99–108.zbMATHMathSciNetGoogle Scholar
  31. [Wo]
    P. Wojtaszczyk,Banach Spaces for Analysts, Cambridge University Press, Cambridge, 1991.zbMATHGoogle Scholar

Copyright information

© Hebrew University 1994

Authors and Affiliations

  • N. Grønbæk
    • 1
  • B. E. Johnson
    • 2
  • G. A. Willis
    • 3
  1. 1.Matematisk InstitutKøbenhavn ØDenmark
  2. 2.Department of Mathematics and StatisticsUniversity of Newcastle upon TyneNewcastle upon TyneEngland
  3. 3.Department of MathematicsThe University of NewcastleAustralia

Personalised recommendations